• Pain using bathroom

    Asked by coppaangel on Friday, April 26, 2013

    Pain using bathroom

    I hate to sound gross but is anyone almost a year out of treatments and cancer free having trouble using bathroom? Hard stools? Still feels like it is getting stuck? Going frequently? I've complained about all this to the doctors and they say it is normal but I tend to worry and think the cancer is back and with nobody really to talk to about these personal issues I just worry too much. The doctor wanted me to use metamucil to harden the stools and strengthen the spinchter but when I do I get bloated, gassy, and it hurts to use the bathroom. I find using stool softners help with the hardness but I go more frequently and have a lot of gas. Anyone else with bloating/gas issues due to cancer/treatments/radiation. Please tell me I'm not crazy.

    11 Answers from the Community

    11 answers
    • LauraJo's Avatar
      LauraJo

      Has your doctor discussed taking a daily probiotic? It takes a while for your system to get back to something resembling normal after surgery/chemo/radiation, but I started taking a probiotic a few months ago, and things have really evened out. If the doc hasn't mentioned it, you may want to ask about it.

      about 4 years ago
    • carm's Avatar
      carm

      Im with LauraJo on this one. She said it all. I am an oncology nurse and I would stay clear of the fiber laxatives and stick with the emolients like Colace or Dulcolax. Best of luck to you, Carm RN.

      about 4 years ago
    • Vjp2012's Avatar
      Vjp2012

      I agree with LauraJo, try a probiotic. Senna as a laxative can help too. If you still use any narcotics for pain, that will bind your system up too. Good luck!

      about 4 years ago
    • critterbug192's Avatar
      critterbug192

      Thank you for posting a question that I too have had but am to embarrassed to ask. I am going through the very same thing and am glad to know that I am not crazy either. If nothing else, I can at least say you have company! Thank you to the others that have given suggestions...I go to my primary physician next week and will ask which of the suggestions he would advise for me. Thanks again!

      about 4 years ago
    • geekling's Avatar
      geekling

      The cancer is gone. Stop worrying about that please.

      I am left, for example, with a radiation scar which bleeds almost constantly. Think about what raced through my mind when I saw bright red blood with my stool for the first time. :-)

      Forgeddaboud Metamucil for the moment. You need to fix up, IMHO, your eating habits.

      Less meat, more veggies, more fiber (lightly steamed veggies instead of mush), and some fermented food a couple times a week (for those probiotics the others are yammering about).

      Cabbage, in all forms is really good for you right now. The gas is gunk leaving your intestines (including the poisons which are part of the treatment). The bloat is the gunk too but we have no idea if it is leaving or growing. That depends on your eating habits.

      Do you happen to own either a juicer or high speed blender?

      I would recommend (for constipation) raisins which have been soaked overnight. Eat the raisins, drink the juice. You can do prunes the same way. If you dont soak them, they are too hard on your now much more delicate system.

      For a problem of loose stool, try enzymes. It is possible you now have adrenal fatigue because you have been through such a ringer. If there are solid bits of food in your evacuation, it would confirm my theory.

      As for strengthening the sphincter muscle, the doc is a little behind the times because you could/should have been doing kegel exercise like mad for the last several months. You could start now too. There are also weights which can be inserted with the idea of getting your muscles to work to hold them from falling out. The ones I have/used are called Femtones.

      They only helped so much.

      As a piggy back to this query ... does anyone know anything to help a narrowed vaginal canal?

      I think we are all made a little crazy by how we have been treated ... with distain for our most basic of needs. Hugz.

      about 4 years ago
    • geekling's Avatar
      geekling

      The cancer is gone. Stop worrying about that please.

      I am left, for example, with a radiation scar which bleeds almost constantly. Think about what raced through my mind when I saw bright red blood with my stool for the first time. :-)

      Forgeddaboud Metamucil for the moment. You need to fix up, IMHO, your eating habits.

      Less meat, more veggies, more fiber (lightly steamed veggies instead of mush), and some fermented food a couple times a week (for those probiotics the others are yammering about).

      Cabbage, in all forms is really good for you right now. The gas is gunk leaving your intestines (including the poisons which are part of the treatment). The bloat is the gunk too but we have no idea if it is leaving or growing. That depends on your eating habits.

      Do you happen to own either a juicer or high speed blender?

      I would recommend (for constipation) raisins which have been soaked overnight. Eat the raisins, drink the juice. You can do prunes the same way. If you dont soak them, they are too hard on your now much more delicate system.

      For a problem of loose stool, try enzymes. It is possible you now have adrenal fatigue because you have been through such a ringer. If there are solid bits of food in your evacuation, it would confirm my theory.

      As for strengthening the sphincter muscle, the doc is a little behind the times because you could/should have been doing kegel exercise like mad for the last several months. You could start now too. There are also weights which can be inserted with the idea of getting your muscles to work to hold them from falling out. The ones I have/used are called Femtones.

      They only helped so much.

      As a piggy back to this query ... does anyone know anything to help a narrowed vaginal canal?

      I think we are all made a little crazy by how we have been treated ... with distain for our most basic of needs. Hugz.

      about 4 years ago
    • geekling's Avatar
      geekling

      Sorries for the repeat repeat repeat. I didn't do it on putpose. The XXX was because I said the treatment was hard (difficult) on your system.

      Lol, silly censor with mind in gutter for no reason.

      about 4 years ago
    • SandiD's Avatar
      SandiD

      Oh i still get these issues. I know some posted not to take Fiber but my gastroenterologist had me take it. It really is an experiment. To much fiber or too little causes different problems. I mostly need it for bulk, but do have the other issue sometimes too. Diet and fluid intake is key. Lots of fruit and veggies. Keep an eye on what triggers a problem. I find exercise helps too, just get moving, nothing strenuous. It will get a bit better over time, but I realize I have to live with it and know where every potty is even 5 years later. Also, A&D Ointment is a lifesaver for any discomfort from wiping, if you did not know. Good luck. I used to stay home because if this! Now I go and if I miss things because of an issue, so be it. I am used to it now and it beats missing out on life. Never give up, keep experimenting.

      about 4 years ago
    • Sedona's Avatar
      Sedona

      I know you're not crazy. If you are on medications most of them are constipating (nice)...
      Put a little oat bran in anything. It doesn't taste or smell. Works great! I take it regularly. Hope this helps. I also take papaya and a probiotic daily to keep things running smoothly.

      about 4 years ago
    • coppaangel's Avatar
      coppaangel

      Thanks everyone for the answers, I forgot completely to ask the doctor about the probiotics or the exercising. I had another pet scan done since this question and it came back lit (update on page). I'm going for another biopsy this week, and will ask him then. Thanks for the reminder.

      almost 4 years ago
    • Applegirl's Avatar
      Applegirl

      My problem has been diarrea (sp) with about a 2 second warning since chemo/radiation 6 years ago! No problems with constipation. I have become somewhat of a social recluse because of this. I have been to many different Drs and all tell me the same thing, it is from the effects of having Anal Cancer and the radiation did a number on my intestines. I have tried probiotics, etc. I have to wear a diaper at times, I used to get verrrrry embrassed, but...at least I am ALIVE and not 6 ft under! Jesus HEALED me of cancer but I have many complications most don't get from the chemo/radiation treatments. I have always had a very sensitive system to any type of medicine and fall in the range of the less than 1% of the population that will have a reaction to meds, so I guess the chemo was one of them, lol!

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more anal cancer questions.  Also, don't forget to check out our Anal Cancer page.